New Jersey, 2013

Strong Wind in New Jersey, December 29, 2013

December 29, 2013 · NWS PHI · 4 events in 4 counties and zones

Strong south winds affected southeast New Jersey during the afternoon and early evening of the 29th as an intensifying low pressure system passed across the southeast part of the state and that region was in the warm sector of the system Peak wind gusts averaged 45 to 50 mph and combined with the rain, knocked down weak tree limbs and wires. Peak wind gusts included 51 mph in Seaside Park (Ocean…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong south winds affected southeast New Jersey during the afternoon and early evening of the 29th as an intensifying low pressure system passed across the southeast part of the state and that region was in the warm sector of the system Peak wind gusts averaged 45 to 50 mph and combined with the rain, knocked down weak tree limbs and wires. Peak wind gusts included 51 mph in Seaside Park (Ocean County), 47 mph in Cape May (Cape May County) and Island Heights (Ocean County), 44 mph in Tuckerton (Ocean County) and 41 mph at the Marina in Atlantic City (Atlantic County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 29, 12:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 29, 12:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1217 PM EST SUN DEC 29 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE NORTHEASTWARD ALONG THE EAST COAST
AND ACROSS THE MID ATLANTIC REGION TODAY BEFORE COMBINING WITH
ANOTHER LOW MOVING THROUGH THE GREAT LAKES AS IT MOVES INTO THE GULF
OF MAINE TONIGHT. A COLD FRONT ASSOCIATED WITH THE GREAT LAKES LOW
WILL CROSS THE REGION EARLY MONDAY MORNING. WEAK HIGH PRESSURE MAY
BRIEFLY AFFECT THE AREA LATE MONDAY INTO MONDAY NIGHT BEFORE A
CLIPPER SYSTEM MOVES ACROSS THE NORTHEAST TUESDAY. STRONGER HIGH
PRESSURE WILL BRIEFLY BUILD ACROSS THE NORTHEAST WEDNESDAY BEFORE
ANOTHER STORM SYSTEM MOVES INTO MID ATLANTIC ON THURSDAY INTO
THURSDAY NIGHT. HIGH PRESSURE IS THEN EXPECTED TO BUILD ACROSS THE
REGION BY SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LO PRESSURE SYSTEM (ABOUT 1003MB) IS GETTING BETTER DEFINED IN
VIRGINIA NEAR RICHMOND. THIS AFTERNOON WILL NOW BE THE NEAT OF THE
EVENT AS HEAVIER RAIN IS IN PROGRESS AND MORE TO MOVE IN. THIS
UPDATE WAS TO PUT HEAVY RAIN INTO THE GRIDS AND ALSO SPEED THE
DEPARTURE OF PCPN OVERALL BY ABOUT 1-3HRS. 12Z UA ANLYS SHOWING
THE LLJ ALONG THE ATLC SEABOARD AND THE COMBINATION OF IT, THE
STRONG SHORT WAVE OVER WV AND THE DIVERGENT FLOW ALOFT AT H250
SHOULD ENHANCE PCPN THIS AFTERNOON. THE WRF-NMMB IS VERIFYING
ABOUT 5 TO 10 KTS TOO STRONG AT 925MB, STILL WATCHING FOR THE
IMMEDIATE COASTAL AREAS ABOUT WIND ISSUES. SO FAR GUSTS TO OUR
SOUTH HAVE REMAINED SUB ADVISORY.

WE ADJUSTED TEMPS LOWER WEST AND KEPT THEM SIMILAR EAST. THE FAR
SOUTHEASTERN PART OF OUR CWA MAY GET INTO THE WARM SECTOR AND WE
MIGHT NOT BE WARM ENOUGH.

TODAY WILL BE A GOOD DAY, IF YOU ARE A DUCK!  LOW PRESSURE OVER THE
SOUTHEASTERN STATES WILL MOVE NEWD DURG THE DAY AND EMERGE OFFSHORE
OFF THE DELMARVA COAST THIS AFTERNOON.  IT WILL THEN CONTINUE ITS
NORTHEASTWARD MOVEMENT AND BE LOCATED NEAR LONG ISLAND THIS EVENING
AND THEN PROGRESS TWD THE CANADIAN MARITIMES TONIGHT.

THE RAIN COULD BECOME HEAVY AT TIMES DURG THE AFTN. A GENL 1 TO
1.25 INCHES OF RAIN IS EXPECTED, WITH THE HIGHEST AMTS S. WITH
GOOD WAA AHEAD OF THE LOW, TEMPS SHOULD MAKE IT WELL INTO THE 40S
AND IN SRN AND ERN SECTIONS AOA 50 DEGREES. THE ONLY EXCEPTIONS
ARE NRN AND WRN AREAS WHERE TEMPS AROUND 40 SHOULD DO IT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE AFOREMENTIONED LOW WILL BE MOVG PAST THE REGION TONIGHT AND
PRECIP WILL BE ENDING FROM S TO N.  PRECIP SHUD LINGER FOR A BIT
EARLY, ESPECIALLY ACRS THE N, BUT WILL COME TO AND END COMPLETELY
BY MID TO LATE EVENING.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE DIGGING SHORT WAVE ASSOCIATED WITH THURSDAY'S SYSTEM IS NOW
PASSING SOUTH OF THE ALEUTIAN ISLANDS.

A COLD FRONT ASSOCIATED WITH THE FORMER GREAT LAKES LOW IS FORECAST
TO MOVE ACROSS THE AREA EARLY MONDAY. WE DO NOT ANTICIPATE ANY
PRECIPITATION DURING THE DAY AS THE COLUMN WILL BE DRYING. THE
VORTICITY IMPULSE SLIDING ACROSS THE AREA DURING THE DAY WILL
LIKELY ONLY INCREASE SOME MID LEVEL CLOUD COVER ACROSS THE AREA.
THE MAIN EFFECT OF THE FRONT WILL BE SOME GUSTY WINDS BEHIND IT.
WINDS COULD GUST 20-25 MPH DURING THE DAY ON MONDAY. THE STRONGEST
WIND GUSTS MAY OCCUR FROM THE MID MORNING HOURS INTO THE EARLY
AFTERNOON BEFORE DIMINISHING LATE IN THE DAY. QUIET WEATHER IS
EXPECTED FOR MONDAY NIGHT AS WEAK HIGH PRESSURE BRIEFLY BUILDS
ACROSS THE AREA.

ON TUESDAY, A WEAK CLIPPER SYSTEM IS EXPECTED TO PASS MOSTLY TO OUR
NORTH. THERE IS NOT MUCH MOISTURE FORECAST WITH THE SYSTEM, AND IT
MAY REMAIN JUST FAR ENOUGH TO OUR NORTH NOT TO BRING OUR AREA ANY
SNOW.

ON WEDNESDAY, HIGH PRESSURE MAY BRIEFLY BUILD ACROSS OUR AREA
BEFORE RETREATING BACK NORTHWARD. THIS MAY AFFECT THE AREA LONG
ENOUGH TO LIMIT THE POSSIBILITY OF PRECIPITATION UNTIL WEDNESDAY
NIGHT. MOISTURE AHEAD OF THE INLAND LOW THAT IS FORECAST TO AFFECT
THE AREA ON THURSDAY MAY GET PULLED ACROSS THE NORTHERN PORTIONS
OF OUR AREA AS EARLY AS OVERNIGHT WEDNESDAY WHICH COULD LEAD TO
SOME LIGHT SNOW ACROSS THE AREA WITH THE COLD AIR IN PLACE.

THINGS REMAIN MURKY ON THE FORECAST FOR THURSDAY. BOTH THE GFS AND
ECMWF HAVE WARMED UP WITH THEIR SOLUTIONS ON THURSDAY COMPARED TO
YESTERDAY. BOTH SHOW A LOW PRESSURE SYSTEM DEVELOPING ACROSS THE
PLAINS AND STRENGTHENING ACROSS THE MID MISSISSIPPI VALLEY AS IT
MOVES TOWARD OUR AREA. BOTH INDICATE A WEAKER COASTAL LOW DEVELOPING
DURING THE DAY THURSDAY, BEFORE THEY MERGE OFF THE MID ATLANTIC
COAST AND STRENGTHEN AS THE SYSTEM MOVES NORTHEAST THURSDAY NIGHT.
AS WE MOVE INTO THURSDAY, THE GFS NOW KEEPS THE BEST CHANCE OF
MOISTURE AND PRECIPITATION ACROSS THE NORTHERN HALF OF THE AREA,
WHILE THE ECMWF BRINGS IN THE MOISTURE ACROSS THE ENTIRE AREA. WE
WILL KEEP CHANCE POPS ACROSS THE WHOLE AREA FOR NOW WITH THE
HIGHEST POPS GENERALLY ACROSS THE NORTHERN HALF. WITH THE GUIDANCE
COMING IN WARMER, THIS WILL PUSH A RAIN/SNOW LINE CLOSER TO THE
I-95 CORRIDOR. DEPENDING ON HOW STRONG THE COLD PUSH IS FROM THE
HIGH RETREATING TO OUR NORTH ON WEDNESDAY NIGHT WILL HAVE AN
EFFECT ON WHERE THIS SETS UP.

THE GFS PULLS THE PRECIPITATION OUT OF THE AREA OVERNIGHT
THURSDAY, BUT THE ECMWF KEEPS IT AROUND THROUGH EARLY FRIDAY, SO
WE WILL KEEP A CHANCE OF PRECIPITATION IN THE FORECAST THROUGH
EARLY FRIDAY. FRIDAY INTO SATURDAY SHOULD BE PRECIPITATION FREE AS
HIGH PRESSURE BUILDS ACROSS THE EAST COAST.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDS EARLY WILL DETERIORATE LATER THIS MORNING TO MVFR AND IFR
AS LOW PRESSURE MOVES FROM THE SOUTHEASTERN STATES TO A POSITION OFF
THE DELMARVA AND THEN TO THE CANADIAN MARITIMES TONIGHT.  AS THE LOW
MOVES ACRS THE REGION, RAIN WILL DEVELOP AND COULD BE HEAVY AT
TIMES, ESPECIALLY THIS AFTN.  CIGS WILL LOWER AND ITS PSBL THERE CUD
BE SOME REDUCED VSBYS AS WELL ESPECIALLY IN PDS OF HVY RAIN.  THE
WIND WILL START OFF SW, BECOME MORE SE OR E AS THE LOW GETS CLOSER
AND THEN SWING AROUND TO THE NW AND BECOME A BIT GUSTY AS THE LOW
PULLS AWAY TONIGHT.  GUSTS COULD REACH AS HIGH AS 15 TO 20 KTS.

OUTLOOK...

MONDAY...VFR. GUSTY NORTHWEST WINDS AROUND 25 KNOTS.

MONDAY NIGHT THROUGH WEDNESDAY...VFR.

WEDNESDAY NIGHT-THURSDAY...MVFR DEVELOPING WITH IFR CONDITIONS
POSSIBLE WITH SNOW OR MIXED PRECIPITATION.

&&

.MARINE...
THE GALE WARNING AND SCA WILL REMAIN IN EFFECT UNCHANGED.  AN AREA
OF LOW PRESSURE, CURRENTLY OVER THE SERN CONUS WILL MOVE NEWD TO A
POSN OFF THE DELMARVA THIS AFTN THEN NR LI THIS EVE AND OFF THE CAN
MARITIMES TONIGHT.  RAIN WILL ACCOMPANY THE LOW AND BOTH SEAS AND
WIND WILL INCREASE.  WIND COULD GUST AS HIGH AS 35 TO 40 KT AND SEAS
IN THE 6 TO 9 FT RANGE ARE PSBL ON THE OCEAN.

OUTLOOK...

MONDAY...SCA CONDITIONS POSSIBLE.

MONDAY NIGHT THROUGH WEDNESDAY...MOSTLY SUB ADVISORY CONDITIONS...EXCEPT
POSSIBLE ADVISORY LEVEL ON LATE TUESDAY INTO EARLY TUESDAY NIGHT.

THURSDAY...A RETURN TO ADVISORY CONDITIONS POSSIBLE WITH A STORM
STRENGTHENING ACROSS THE AREA.

THURSDAY NIGHT-FRIDAY...GALE FORCE WIND GUSTS POSSIBLE

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ430-431.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...GIGI/NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...ROBERTSON
AVIATION...NIERENBERG/ROBERTSON
MARINE...NIERENBERG/ROBERTSON
Hazardous weather outlook, Dec 29, 4:12 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 AM EST SUN DEC 29 2013

NJZ001-007>010-PAZ054-055-062-300915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-NORTHAMPTON-
412 AM EST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF PERIOD OF FREEZING RAIN OR SNOW IS POSSIBLE THIS MORNING
BEFORE CHANGING OVER TO ALL RAIN. SOME LOCALLY HEAVY DOWNPOURS
ARE POSSIBLE LATER TODAY. RAIN MAY CHANGE TO SNOW LATER THIS
EVENING BEFORE IT ENDS, MAINLY IN THE HIGHEST TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY PRECIPITATION EVENT IS POSSIBLE ON THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ060-061-070-071-
101>106-300915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
412 AM EST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN, POSSIBLY HEAVY AT TIMES, IS EXPECTED ON TODAY. THE FLOODING
CONCERNS ARE MORE CENTERED ON FIELD AS WELL AS URBAN AND POOR
DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY PRECIPITATION EVENT IS POSSIBLE ON THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-300915-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
412 AM EST SUN DEC 29 2013

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WIND GUSTS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-300915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
412 AM EST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WIND GUSTS ARE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Eastern Cape May

When
December 29, 2:00 PM EST to 6:00 PM EST
Where
Eastern Cape May forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
WLON
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
December 29, 2:00 PM EST to 6:00 PM EST
Where
Western Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
December 29, 4:00 PM EST to 8:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
December 29, 5:00 PM EST to 9:00 PM EST
Where
Eastern Ocean forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487176, 487177, 487175, 487174.